Alert archive / New Mexico / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Midland/Odessa, TX

July 13, 2011Lea County, New Mexico

NWS Midland/Odessa, TX issued this areal flood advisory at Jul 13, 2011, 4:36 PM MDT for Lea County, New Mexico. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 13, 2011, 4:36 PM MDT (22:36 UTC)
Expired
Jul 13, 2011, 7:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 139 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WGUS84 KMAF 132236
FLSMAF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT WED JUL 13 2011

NMC025-140130-
/O.NEW.KMAF.FA.Y.0021.110713T2236Z-110714T0130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
436 PM MDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 730 PM MDT

* AT 429 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  MINOR FLOODING FROM AN AREA THUNDERSTORMS MOVING NORTH NORTHEAST
  AROUND 15 MPH OVER NORTHERN LEA COUNTY. THE HEAVIEST RAIN WAS
  FALLING NEAR AND JUST SOUTH OF CROSSROADS...ALONG STATE HIGHWAY
  206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
SULPHUR SPRINGS DRAW AND MCKENZIE DRAW.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

&&

LAT...LON 3357 10305 3312 10306 3312 10377 3339 10377
      3340 10373 3357 10372

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at Jul 13, 3:42 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 13, 3:42 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT WED JUL 13 2011

.UPDATE...
WE HAVE INCREASED RAIN CHANCES ACROSS THE TRANS PECOS REGION AND
SOUTHEAST NEW MEXICO PLAINS THROUGH THE REMAINDER OF THIS EVENING.
MINOR CHANGES WERE ALSO MADE TO WINDS AND DEW POINTS.

&&

.DISCUSSION...
CURRENT RADAR TRENDS ALONG WITH SUPPORT FROM THE 3KM HI-RES RUC
AND 4KM NAM/WRF SUGGEST CONVECTION WILL CONTINUE BEYOND 00Z ACROSS
THE TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS. WE HAVE INCREASED
RAIN CHANCES BETWEEN 00Z AND 06Z ACROSS THE ABOVE MENTIONED AREAS
AND WILL GENERALLY GO WITH SCATTERED COVERAGE OF SHOWERS AND
THUNDERSTORMS. QPF AMOUNTS WERE ALSO ADJUSTED UPWARD...PARTICULARLY
OVER THE DAVIS AND GUADALUPE MOUNTAINS. MOST ACTIVITY WILL BE ON
THE DECREASE WITH THE LOSS OF DAYTIME HEATING...BUT CAN/T
COMPLETELY RULE OUT AN ISOLATED STORM OR TWO OVER THE MOUNTAINS
AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT WED JUL 13 2011/

DISCUSSION...

WV IMAGERY SHOWS A THE UPPER RIDGE EXTENDING FROM SONORA THRU THE
GULF COAST STATES...AND CENTERED OVER CENTRAL TEXAS.  OUT
WEST...AREA RADARS SHOW CONVECTION ONGOING FOR A COUPLE OF HRS
NOW...BUT KMAF 12Z RAOB DOESN/T LOOK AS FAVORABLE AS YESTERDAY FOR
ANYTHING DEVELOPING QUITE AS FAR EAST AS IT DID.  THIS IS IN LINE
W/THE LATEST NAM...WHICH KEEPS THE BETTER LAYER THETA-E FURTHER WEST
TODAY...AND THEN NORTHWEST THURSDAY.  RAOB/FCST SOUNDING ANALYSES
SUGGEST HEAVY RAINFALL/GUSTY WINDS TO BE THE MAIN THREATS FROM THIS
CONVECTION...AND FLASH FLOOD CONCERNS OVER BURN SCARS IN THE DAVIS
MTNS.

MODELS SLOWLY DRIFT THE RIDGE NE INTO THE MIDWEST THRU THE WEEKEND
IN RESPONSE TO A STRENGTHENING WEST COAST TROUGH...AND KEEP IT THERE
INTO THE EXTENDED.  MODELS ARE IN GOOD AGREEMENT ON THIS...BUT THE
GFS/DGEX ADVERTISE AN IMPRESSIVE 600 DAM OVER NB/IA BY 00Z MONDAY.
THIS WILL PROVIDE A LITTLE RELIEF FOR WEST TEXAS/SOUTHEAST NEW
MEXICO INTO NEXT WEEK...KEEPING TEMPS NEAR NORMAL.  THE NAM
CONTINUES TO HAVE A BETTER HANDLE ON LOW-LEVEL MOISTURE/WINDS THAN
THE GFS...SO HAVE LEANED TOWARDS IT IN THE SHORT TERM.  LONG
TERM...FORECAST SOUNDINGS...H85 TEMP PROGS...AND OTHER MODELS
SUGGEST MOS GUIDANCE CONTINUES TO BE TOO COOL...ESPECIALLY ON LOWS.
THUS...WE/LL STAY A FEW DEGREES ABOVE INTO THE EXTENDED.

IN THE EXTENDED...THE GFS...ECMWF...AND DGEX ALL AGREE ON BRINGING
ANOTHER INVERTED TROUGH INTO THE REGION AROUND WEDNESDAY.  ALL HAVE
DIFFERING SOLUTIONS ON TIMING/PLACEMENT...BUT THIS LOOKS TO BE THE
NEXT CHANCE OF RAIN AFTER THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71 100  74  98  /  10   0   0   0
CARLSBAD NM                72 102  69 100  /  30  20  10   0
DRYDEN TX                  75  97  74  98  /  10   0   0   0
FORT STOCKTON TX           73 101  71  98  /  20   0   0   0
GUADALUPE PASS TX          72  94  71  93  /  50  20  10  10
HOBBS NM                   67 101  67  98  /  30   0   0   0
MARFA TX                   62  94  62  91  /  30  10  10  10
MIDLAND INTL AIRPORT TX    72 100  72  99  /  10   0   0   0
ODESSA TX                  74 102  76  98  /  10   0   0   0
WINK TX                    74 104  76 101  /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, Jul 13, 12:47 PM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT WED JUL 13 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
147 PM CDT WED JUL 13 2011 /1247 PM MDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES WILL RESULT FROM THE STRONGEST STORMS
THAT DEVELOP THIS AFTERNOON AND EVENING.  SCATTERED THUNDERSTORMS
WILL AFFECT THE HIGHER TERRAIN OF SOUTHWEST TEXAS...NORTHWARD
ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS
INTO THIS EVENING.  RECENT FIRES WILL INCREASE THE PROBABILITY FOR
LOCALIZED HEAVY RUNOFF AND ROCKSLIDES...PARTICULARLY OVER JEFF
DAVIS COUNTY.  DESPITE THE RAINFALL...ANY OF THE LIGHTNING STRIKES
COULD RESULT IN FIRE STARTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 13, 12:33 PM MDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT WED JUL 13 2011

TXZ057-058-074-131930-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
133 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...NORTH CENTRAL JEFF DAVIS AND WESTERN REEVES
COUNTIES UNTIL 230 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF TOYAVALE AT
131 PM CDT...MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED 8 MILES NORTH OF KENT...AND WAS MOVING NORTH AT 10 MPH.
ADDITIONAL STORMS COLD DEVELOP NEAR THESE STORMS...ANY OF WHICH
COULD PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER
NOW.

&&
Special weather statement, Jul 13, 4:09 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT WED JUL 13 2011

NMZ028-132245-
EDDY COUNTY PLAINS-
409 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 445 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF COTTONWOOD AT
409 PM MDT...MOVING NORTHEAST AT 40 MPH. WIND GUSTS NEAR 50 MPH AND
HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jul 13, 4:20 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT WED JUL 13 2011

NMZ029-132245-
NORTHERN LEA COUNTY-
420 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN LEA COUNTY UNTIL 445 PM MDT...

AT 418 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER
NORTHERN LEA COUNTY. THE STRONGEST STORM WAS LOCATED ABOUT 10 MILES
NORTH OF TATUM. THESE STORMS WERE MOVING NORTH NORTHEAST AROUND 15
MPH. WIND GUSTS NEAR 50 MPH AND HEAVY RAINFALL CAN BE EXPECTED WITH
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

Nearby

Areal Flood Advisories in New Mexico, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.